Kansas, 2008

Hail and Damaging Winds in Kansas, July 22, 2008

July 22, 2008 · NWS ICT · 9 events in 7 counties and zones

Strong to severe thunderstorms developed along a weak frontal boundary across portions of central, south-central and southeast Kansas during the evening of July 22nd, ahead of a weak upper level disturbance approaching from the north. A rather isolated yet potent severe thunderstorm produced extensive damage across a relatively small area of northern Sedgwick county along Interstate 135.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$250,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong to severe thunderstorms developed along a weak frontal boundary across portions of central, south-central and southeast Kansas during the evening of July 22nd, ahead of a weak upper level disturbance approaching from the north. A rather isolated yet potent severe thunderstorm produced extensive damage across a relatively small area of northern Sedgwick county along Interstate 135.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 22, 2:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT TUE JUL 22 2008

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES THROUGH THE EXTENDED
PERIODS.

SYNOPSIS:
CURRENTLY HAVE AN UPPER TROUGH ROTATING ACROSS THE GREAT LAKES
REGION WITH ANOTHER UPPER DISTURBANCE LIFTING NORTHEAST ACROSS THE
NORTHERN ROCKIES. THE SYSTEM TO OUR NE HAS ALLOWED A WEAK SURFACE
BOUNDARY TO SLIDE INTO THE PLAINS WITH THIS FEATURE STRETCHING
ACROSS CENTRAL KS THROUGH MISSOURI.

TONIGHT-WED:
A COMPLEX OF STORMS HAS BEEN TRACKING SOUTH ACROSS MO TODAY. THIS
HAS ALLOWED SOME SUBSIDENCE TO SETTLE OVER EASTERN KS WHILE SOME
TOWERING CU ARE DEVELOPING OVER WESTERN PORTIONS OF THE CWA. WITH
AROUND 3000J/KG OF ML CAPE AND MINIMAL CAP...WILL WAIT AND MAKE LAST
SECOND DECISION ON HOW TO PLACE PRECIP CHANCES FOR THIS
EVENING-TONIGHT. THE UPPER WAVE OVER THE NORTHERN ROCKIES WILL START
TO BREAK DOWN THE UPPER RIDGE OVER THE PLAINS ON WED. AS THIS OCCURS
LEE TROUGHING WILL STRENGTHEN WHICH WILL ALLOW THE SURFACE BOUNDARY
TO WASH OUT AND LIFT NORTH. WITH LACK OF SURFACE FOCUS AND UPPER
SUPPORT...CONFIDENCE IS LOW WITH REGARDS TO PRECIP ON WED. THEREFORE
WILL LEAVE DRY FOR NOW.

WITH NO AIRMASS CHANGE EXPECTED TEMPS ON WED WILL TO BE FAIRLY
SIMILAR TO TODAY...WITH NEAR 100 FOR SOUTH CENTRAL AND CENTRAL KS
WITH LOW TO MID 90S OVER SE KS.

WED NIGHT-FRI.
UPPER FLOW WILL CONTINUE TO FLATTEN OUT OVER THE NORTHERN PLAINS
THROUGH THESE PERIODS. CONFIDENCE IS HIGH THAT ELEVATED CONVECTION
WILL DEVELOP WED NIGHT OVER EASTERN NE/WESTERN IA WHERE ISENTROPIC
LIFT AND MOISTURE TRANSPORT ARE MAXIMIZED ALONG THE 315K SURFACE.
THE COMPLEX OF STORMS THAT DEVELOP EARLY THU MORNING WILL DIVE
SOUTHEAST ACROSS MO AND EASTERN KS DURING THE DAY THU. AT THIS TIME
FEEL CONFIDENT ENOUGH IN THE BULK OF THE ACTIVITY STAYING EAST TO
LEAVE PRECIP OUT. WEAK UPPER RIDGE WILL BUILD BACK INTO THE AREA ON
FRI WITH UPPER ENERGY STRENGTHENING OVER ONTARIO.

CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL REMAIN IN PLACE OVER
THE ENTIRE AREA FOR BOTH THU AND FRI.

SAT-TUE:
THROUGH THESE PERIODS THE UPPER TROUGH IS EXPECTED TO PERSIST ACROSS
ONTARIO/NORTHERN GREAT LAKES REGION. BOTH ECMWF AND GFS AGREE ON
SLIDING A WEAK SURFACE COLD FRONT SOUTH INTO THE AREA FOR SUN-TUE.
HOWEVER EVEN WITH A SURFACE BOUNDARY FLOATING AROUND...CONFIDENCE IS
NOT THAT HIGH IN THE DEVELOPMENT OF PRECIP. THIS AFTERNOON WE HAVE A
WELL DEFINED SURFACE FRONT TO OUR NORTH WITH VERY LITTLE IF ANY
PRECIP. THEREFORE ADJUSTED POPS TO HIT THE MORE CLIMATOLOGICALLY
FAVORED AREAS OF EASTERN KS...TAKING OUT PRECIP OVER PORTIONS OF
SOUTH CENTRAL KS.

LAWSON

&&

.AVIATION...
FOR THE 18Z TAF SUITE.
MAINLY VFR CONDITIONS EXPECTED FOR MOST TAF SITES...WITH THE MAIN
CONCERN BEING THIS AFTERNOON/EVENING NEAR THE KCNU TAF SITE.  WILL
KEEP SOME MID LEVEL CEILING MENTIONED IN THIS AREA...AS WANING
CONVECTION STAYS JUST TO THE NORTH OF THIS AREA.  WILL NOT INCLUDE A
VCTS MENTION EITHER FOR NEAR KCNU...BUT COULD SEE THIS ADDED LATER.

KETCHAM

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  98  73  98 /  10  10  10  10
HUTCHINSON      71  99  73 100 /  20  10  10  10
NEWTON          72  98  73  98 /  20  10  10  10
ELDORADO        72  97  73  98 /  10  10  10  10
WINFIELD-KWLD   72  98  73  98 /  10  10  10  10
RUSSELL         70  99  71 101 /  20  10  10  10
GREAT BEND      70 100  71 100 /  20  10  10   0
SALINA          71  99  72 100 /  20  10  10  10
MCPHERSON       71  99  72 100 /  20  10  10  10
COFFEYVILLE     73  95  73  96 /  10  10  10  10
CHANUTE         71  94  72  96 /  10  10  10  10
IOLA            71  93  72  95 /  10  10  10  10
PARSONS-KPPF    72  95  73  96 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 22, 3:39 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT TUE JUL 22 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
439 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON. A
FEW STORMS WILL DEVELOP ALONG THIS FRONT LATE THIS AFTERNOON THROUGH
THE EARLY EVENING HOURS...AFFECTING LOCATIONS ALONG AND NORTH OF A
KINGMAN TO WICHITA TO PARSONS LINE. WHILE THE MAJORITY OF THE STORMS
WILL BE STRONG WITH WINDS TO 50 MPH AND SMALL HAIL...A FEW MAY
ATTAIN SEVERE THRESHOLDS WITH WINDS TO 60 MPH THE MAIN THREAT.

ELSEWHERE...ANOTHER HOT DAY IS IN STORE WITH AFTERNOON HEAT INDICES
REACHING THE 98 TO 103 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT THIS WEEK WITH HEAT
INDICES CLIMBING INTO THE 100 TO 105 DEGREE RANGE THROUGH FRIDAY.

ANOTHER WEAK SURFACE BOUNDARY IS EXPECTED TO MOVE INTO THE CENTRAL
PLAINS THIS WEEKEND INTO THE BEGINNING OF THE WORK WEEK.
THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT SATURDAY NIGHT
THROUGH MONDAY WITH SOME STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KETCHAM/LAWSON

In the hours before

Special weather statement, Jul 22, 3:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT TUE JUL 22 2008

KSZ053-222200-
CHASE-
425 PM CDT TUE JUL 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELMDALE...OR 8 MILES NORTHWEST OF
COTTONWOOD FALLS...AND WAS NEARLY STATIONARY.

GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 22, 3:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT TUE JUL 22 2008

KSZ096-100-222200-
LABETTE-NEOSHO-
435 PM CDT TUE JUL 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MCCUNE...OR 10 MILES
NORTHEAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 22, 3:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT TUE JUL 22 2008

KSZ052-222200-
MARION-
438 PM CDT TUE JUL 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MARION...AND WAS NEARLY
STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
July 22, 4:00 PM CST
Where
Chase County, 5.96 mi W of Elmdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.740

Hail, Labette

When
July 22, 4:42 PM CST
Where
Labette County, 8.27 mi E of Parsons
Measured
0.75 in hail
Reported by
Public
Coordinates
37.340, -95.120

The hail occurred on Highway 400 between mile markers 412 and 413.

Hail, Neosho

When
July 22, 5:32 PM CST
Where
Neosho County, 4.04 mi N of Galesburg
Measured
1 in hail
Reported by
Public
Coordinates
37.528, -95.344

The hail occurred on Highway 47, 4 miles west of the Highway 59 and Highway 47 intersection.

Hail, Neosho

When
July 22, 5:42 PM CST
Where
Neosho County, 0.55 mi W of Galesburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.470, -95.360

Hail, Sedgwick

When
July 22, 5:42 PM CST to 5:53 PM CST
Where
Sedgwick County, 3.69 mi NE of Valley Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.870, -97.326

Winds of 60 to 70 mph occurred with the hail, producing extensive damage. Refer to the Thunderstorm Wind entry for the same date, time and location for more details.

Thunderstorm Wind, Sedgwick

When
July 22, 5:42 PM CST to 5:53 PM CST
Where
Sedgwick County, 4.31 mi NNE of Valley Center
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.882, -97.327

An isolated thunderstorm produced severe downburst winds along with hail up to quarter size along and near Interstate 135 roughly between 109th Street and 101st Street. Four semis traveling on the interstate were blown over, blocking traffic for several hours. Various power lines and trees were downed. Additionally, copious amounts of pea to quarter size hail pummeled the same location for several minutes, producing hail drifts up to 6 inches deep. The hail in tandem with the wind shattered dozens of vehicle windows, producing two minor injuries due to flying glass. Additionally, at a nearby residence, a garage roof was peeled off, and a camper suffered major damage from the wind and hail.

Thunderstorm Wind, McPherson

When
July 22, 6:32 PM CST
Where
McPherson County, 1.28 mi WSW of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -97.690

Thunderstorm Wind, Saline

When
July 22, 6:42 PM CST
Where
Saline County, 4.31 mi WSW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.600, -97.670

One-half inch hail occurred with the wind.

Hail, Marion

When
July 22, 7:43 PM CST to 7:50 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
38.240, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122170, 122171, 122172, 122173, 122174, 122175, 122176, 122177, 122179.